Tennessee, 2011

Flood in Tennessee, December 7, 2011

December 7, 2011 · NWS MRX · 1 event in 1 county or zone

Heavy rain resulted in rapid rises on the Pigeon from NC into TN. Moderate flood stage was exceeded at the forecast point in Newport, NEPT1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Heavy rain resulted in rapid rises on the Pigeon from NC into TN. Moderate flood stage was exceeded at the forecast point in Newport, NEPT1. In fact, the river rose most rapidly when it rose from minor flood stage of 8 feet to moderate flood stage of 10 feet in roughly an hour and a half.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 7, 5:00 PM EST, 45 minutes earlier.

Area forecast discussion, Dec 7, 5:00 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EST WED DEC 7 2011

.DISCUSSION...PRECIPITATION QUICKLY EXITING...AND STEADIER PRECIP
HAS ALREADY CLEARED PLATEAU ADVISORY AREA. SENT QUICK UPDATE TO
CANCEL ADVISORY FROM THESE AREAS A COUPLE OF HOURS EARLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             27  48  29  52  29 /  10   0   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  26  46  28  50  28 /  20   0   0   0   0
OAK RIDGE, TN                       25  46  27  50  27 /  20   0   0   0   0
TRI CITIES AIRPORT, TN              25  44  26  48  26 /  60   0   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...UNICOI.

VA...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE
     FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

LDW
Hazardous weather outlook, Dec 7, 3:30 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EST WED DEC 7 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EST WED DEC 7 2011 /230 AM CST WED DEC 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

COLDER AIR WILL PUSH INTO THE AREA BY THIS AFTERNOON AND TONIGHT
CHANGING ANY LINGERING RAIN TO SNOW BEFORE THE PRECIPITATION
ENDS...MAINLY OVER THE HIGHER ELEVATIONS...WHERE A WINTER WEATHER
ADVISORY IS IN EFFECT. FOR THE LATEST DETAILS ON THIS FAST MOVING
AND BRIEF WINTRY WEATHER EVENT...SEE OUR LATEST WINTER WEATHER
ADVISORY PRODUCT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ROADS MAY BE HAZARDOUS THURSDAY MORNING...WHERE LIGHT SNOW
ACCUMULATES IN THE HIGHER TERRAIN AREAS OF SOUTHWESTERN VIRGINIA
...AS WELL AS THE NORTHERN AND SMOKY MOUNTAINS OF EAST TENNESSEE.
ALSO...MOTORISTS SHOULD BE ALERT FOR POSSIBLE ICY CONDITIONS ON
ROADWAYS...DUE TO ANY WET ROAD SURFACES FREEZING WEDNESDAY NIGHT.
BE EXTRA CAUTIOUS ON ANY BRIDGES AND OVERPASSES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS WOULD
BE APPRECIATED LATER TODAY...AS SNOW MAY FALL IN THE HIGHER TERRAIN
AREAS.

LCM/TG

In the hours before

Special weather statement, Dec 7, 3:27 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EST WED DEC 7 2011

NCZ060-061-TNZ015>017-036>040-042-044-046-067>071-073-083>087-
099>102-080900-
CHEROKEE-CLAY-HANCOCK-HAWKINS-SULLIVAN-ANDERSON-UNION-GRAINGER-
HAMBLEN-NORTHWEST COCKE-NORTHWEST GREENE-WASHINGTON TN-
NORTHWEST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
NORTH SEVIER-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-
HAMILTON-BRADLEY-WEST POLK-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...SNEEDVILLE...
ROGERSVILLE...KINGSPORT...BRISTOL...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...GREENEVILLE...
JOHNSON CITY...ELIZABETHTON...KINGSTON...LENOIR CITY...
KNOXVILLE...DANDRIDGE...MARYVILLE...SEVIERVILLE...DAYTON...
DECATUR...ATHENS...MADISONVILLE...COKER CREEK...CHATTANOOGA...
CLEVELAND...BENTON...DUCKTOWN
327 PM EST WED DEC 7 2011

...AREAS OF BLACK ICE POSSIBLE ON ROADWAYS LATER TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL EXIT THE SOUTHERN
APPALACHIAN REGION TONIGHT...WITH TEMPERATURES EXPECTED TO FALL
BELOW FREEZING AFTER SUNSET. WITH MOISTURE POSSIBLY LINGERING ON
AREA ROADWAYS...AREAS OF BLACK ICE COULD DEVELOP LATER TONIGHT.
MOTORISTS ARE ADVISED TO EXERCISE CAUTION TONIGHT ON AREA
ROADWAYS...SINCE SOME SLICK SPOT MAY DEVELOP...ESPECIALLY ON
BRIDGES AND OVERPASSES.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cocke

When
December 7, 5:45 PM EST to 10:00 PM EST
Where
Cocke County, 0.5 mi N of Newport to 1.25 mi ENE of Newport
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.957, -83.180

Water covered the road at Eastport Bridge and Jimtown Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373627.